Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Lincoln, IL

April 24, 2003Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 24, 2003, 4:45 PM CDT for Morgan County, Scott County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 4:45 PM CDT (21:45 UTC)
Expired
Apr 24, 2003, 5:30 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WUUS53 KILX 242145
SVRILX
ILC137-171-242230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
444 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 530 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF ALSEY...MOVING 
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALSEY
  MANCHESTER
  WINCHESTER
  MURRAYVILLE
  WOODSON
  JACKSONVILLE
  CHAPIN
  LITERBERRY

LARGE HAIL IN EXCESS OF 1 INCHE WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3954 9059 3953 9005 3987 9001 3987 9036

$$

BYRD

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:30 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 24, 2:30 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT THU APR 24 2003

UPPER LOW CONTINUES TO SLOWLY TRACK ACRS KS THIS AFTERNOON WITH
MAIN FORECAST CHALLENGES BEING DURATION OF PRECIP OVR FCST AREA
AND TEMPS...WITH EXTENDED CONCERN BEING TIMING OF NEXT PRECIP EVENT
EITHER LATE SUN NIGHT OR MONDAY. STILL FAVORING THE SLOWER ETA MODEL
WITH THE SRN PLAINS LOW AND ITS ASSOCIATED PRECIP.

18Z SFC ANALYSIS INDICATING LOW PRESSURE OVR S-CNTRL KS WITH WARM
FRONT EXTD EAST FROM LOW INTO SW MO. ELEVATED CONVECTION BEGINNING
TO INCREASE IN COVERAGE TO THE NORTH OF THE WARM FRONTAL BOUNDARY
OVR NRN MO THIS AFTERNOON WITH SFC BASED ACTIVITY EXPECTED TO STAY
IN WARM SECTOR...FROM THE SRN HALF OF MO SOUTH TO AR. WATER VAPOR
LOOP SHOWING SVL SPOKES OF VORTICITY ROTATING NEWD OUT OF H5 LOW SO
LIKELY TO CATEGORICAL POPS LOOK GOOD FOR TNT. BUFKIT SOUNDINGS
STILL SHOWING FAIRLY DRY LOW LEVELS ACRS OUR NORTH AND NORTHEAST
COUNTIES TNT WITH FIRST BAND OF RAIN BARELY ABLE TO MAKE IT THROUGH
THIS AFTN. HOWEVER...WITH ADDL SHORTWAVE ENERGY AND ITS ATTENDANT
850-500 MB OMEGA FCST TO PROGRESS ACRS THE CWFA TNT...SHOULD SEE AT
LEAST OCCASIONAL LGT RAIN NORTH WITH HIGHEST POPS AND THUNDER
CHANCES ACRS THE CNTRL AND SE COUNTIES. COOLEST NUMBERS LOOK
REASONABLE ON GUID TNT SO WL STAY FAIRLY CLOSE TO MAV AGAIN FOR
FIRST PD.

AS UPPER LOW PUSHES TWDS THE OHIO VALLEY ON FRI...BEST RAIN CHANCES
ARE FROM I-72 SOUTH WITH LOWER POPS AS YOU HEAD NORTH. ETA EVEN
SUGGESTING CLOUDS SHOULD BEGIN TO BREAK UP ACRS OUR NW COUNTIES BY
LATE IN THE AFTERNOON. WILL GO WITH THE WARMER GUID NUMBERS ACRS THE
NORTHWEST REFLECTING A DECREASE IN CLOUDS DURING THE AFTERNOON...WHILE
THE MAV NUMBERS LOOK REASONABLE ELSEWHERE. RAIN AND CLOUDS WL DECREASE
FROM NW TO SOUTHEAST FRIDAY NIGHT WITH QUIET WX SETTLING IN FOR SAT
AND SUN AS HIGH PRESSURE DRIFTS ACRS THE SRN LAKES. MODELS CONTINUE
TO HOLD ONTO A FASTER SOLUTION (COMPARED TO THE 12Z RUNS YSTDY)
REGARDING THE SHORTWAVE FCST TO PUSH A COLD FRONT INTO OUR AREA
MONDAY MORNING. WL ADD LOW POPS ACRS THE NW PORTION OF THE FCST AREA
LT SUN NIGHT AND CONTINUE WITH THE POPS ALL AREAS ON MONDAY.

LOOKING FURTHER OUT...MODELS STARTING TO SHOW SOME SIG DIFFERENCES
IN THEIR HANDLING OF THE TROF FCST TO SHARPEN NORTH AND EAST OF THE
LAKES EARLY NEXT WEEK. UK MODEL SEEMS TO BE THE MOST AGGRESSIVE IN
CARVING OUT A FAIRLY SIG TROF TO OUR NE WHICH WOULD EFFECTIVELY PUSH
AND FRONTAL ACTIVITY ACRS OUR AREA ON MONDAY WELL SOUTH OF THE
MIDWEST. LATEST GFS NOT NEARLY AS AGGRESSIVE WITH THE TROF...BUT INFERS
A FAIRLY SIGNIFICANT SHIFT TO THE FRONT ON TUE AND WED...WHICH WOULD
KEEP PRECIP OUT OF HERE THRU MIDWEEK. NOT REALLY SOLD ON THE UK MODEL
YET...BUT BASED ON THE LATEST TRENDS WITH THE GFS...WL TAKE PRECIP
OUT TUE AND HOLD ONTO POPS WED AND THU. LATEST GFS EXTENDED SUGGESTS
ANY PRECIP RETURNING TO OUR FCST AREA WOULD BE LATE WED OR THU AS
LARGE CANADIAN HIGH HOLDS FIRM OVR THE LAKES REGION. SO OTHER THAN
THE TWEEKING OF THE TUE FORECAST...NO MAJOR CHANGES WL BE MADE TO
THE EFP.

THANKS TO LSX AND DVN FOR THE COORD THIS AFTN.

.ILX...NONE.

SMITH
Hazardous weather outlook, Apr 24, 11:18 AM CDT, 5 hours 27 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1118 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.
MOST OF THE ACTIVITY WILL BE SOUTH OF A LINE FROM JACKSONVILLE TO
DECATUR TO PARIS. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR THUNDERSTORMS WILL EXTEND INTO FRIDAY FOR THE SAME
AREAS. ONCE AGAIN...NO SEVERE WEATHER IS EXPECTED.

IN ADDITION...A CHANCE OF THUNDERSTORMS WILL RETURN TO THE ENTIRE
AREA BEGINNING LATE SUNDAY AND LASTING INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 5:32 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon43 min
Apr 24, 6:14 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon61 min
Apr 24, 6:57 PM CDTSevere Thunderstorm WarningILXEffingham, Shelby63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.